What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 1, 12:51 PM CST, 3 hours 24 minutes earlier. Its key messages:
- Scattered storms will continue into this evening. A few strong to severe storms could occur with localized damaging winds/hail and heavy rain.
- Warmth continues into the weekend before some cooling occurs early next week.
- Periodic shower/storm chances late weekend into early next week.
Area forecast discussion, Aug 1, 12:51 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
151 PM CDT Thu Aug 1 2024
.KEY MESSAGES...
- Scattered storms will continue into this evening. A few strong
to severe storms could occur with localized damaging
winds/hail and heavy rain.
- Warmth continues into the weekend before some cooling occurs
early next week.
- Periodic shower/storm chances late weekend into early next
week.
&&
.DISCUSSION...
Issued at 152 PM CDT Thu Aug 1 2024
This evening:
GOES water vapor imagery showed a well-defined mid-level trough
slowing spinning southeastward across the Upper MS Valley this
afternoon. Ahead of the wave, a pool of 1000-2000 J/kg of MLCAPE
will build this afternon, highest across central/western Wisconsin
with minimal capping. Expect a diurnal uptick in showers/storms this
afternoon/early evening, most concentrated across Wisconsin. Despite
relatively meager deep shear profiles beneath the trough, there may
be sufficient instability/updraft intensity to get a few strong to
marginally severe storms with hail and locally damaging downburst
winds, especially across central Wisconsin. With slower-moving
storms and moisture-rick environment (precipitable water values 150%
of average and warm cloud depths nearing 3.5 km), localized heavy
rain could occur with HREF ensemble max rain amounts exceeding 3",
particularly along and east/north of I-94. Isolated flooding could
occur in a few areas. Similarly, beneath the upper trough,
especially in areas where low-level CAPE/surface
convergence/vorticity are maximized, could not completely rule out a
funnel/brief tornado, particularly with any stronger, growing
updrafts. As the trough slowly slides south and east overnight,
showers/storms will diminish, but clouds will be slow to clear,
possibly lingering into Friday morning, especially across southwest
Wisconsin.
Friday-Thursday:
As the upper level trough drops southeast towards the Ohio Valley
Friday into Saturday, weak ridging will build across the area with
mainly dry conditions. With little change in airmass expected, highs
likely will reach well into the 80s with some low 90s possible,
especially in warmer valley locations. The NBM shows probabilities
for 90 degree temps around 50% for some of the Mississippi River
valley locations with smaller chances (10-30%) across parts of
southwest/central Wisconsin.
Beyond Saturday, northwest flow aloft will continue into next week,
although there is model spread pertaining to the amplitude of the
flow and timing/progression of embedded waves which may help spawn
showers/storms. Overall, the strongest signal for storms right now
looks to be Monday into Tuesday with a more pronounced shortwave
trough and northward push of moisture transport. CSU machine
learning probabilities show low chances for severe storms late this
weekend into early next week, which appears reasonable given the
lower predictability scenario and more seasonable/modest instability
forecast. Meanwhile, the low-level baroclinic zone looks to shift
gradually south early next week, bringing a cooler airmass
southward. The global ensemble suite, however, shows large spread in
high temps on Monday, likely due to uncertainty in the placement of
the front/baroclinic zone and associated rain/storms. Ultimately,
heading through next week, the location of the frontal zone and
timing/placement of waves will impact shower/storm chances, but
predictability in these details is low at this time.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1251 PM CDT Thu Aug 1 2024
Scattered showers and thunderstorms will continue to develop in
Wisconsin and southeast Minnesota during the day. These storms
could produce gusty winds and heavy rainfall. Northwest winds
are expected through the TAF period. CIGS will remain between
2500ft and 5000ft during the afternoon and evening. Clouds will
clear out overnight leaving clear skies for Friday.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...JM
AVIATION...Cecava
Hazardous weather outlook, Aug 1, 2:43 AM CST, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
343 AM CDT Thu Aug 1 2024
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
343 AM CDT Thu Aug 1 2024
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Scattered storms into tonight. A few could be strong this
afternoon and evening. An isolated severe storm possible. Wind and
hail are the main threats. Localized heavy rain could occur with
any storm.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Storm chances return for the start of the new week. The risk for
organized severe weather is low at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck
In the hours before
Special weather statement, Aug 1, 2:16 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service La Crosse WI
316 PM CDT Thu Aug 1 2024
WIZ029-012045-
Clark WI-
316 PM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CLARK COUNTY
THROUGH 345 PM CDT...
At 315 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 7 miles southwest of Greenwood, or
12 miles northwest of Neillsville. This thunderstorm was nearly
stationary.
HAZARD...Landspouts, wind gusts up to 50 mph, and up to nickel size
hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Willard, Hog Corners, Tioga, and Mead Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4478 9065 4464 9067 4466 9080 4479 9077
TIME...MOT...LOC 2015Z 118DEG 0KT 4471 9073
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FergusonSpecial weather statement, Aug 1, 2:23 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
323 PM CDT Thu Aug 1 2024
WIZ044-012100-
Adams WI-
323 PM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ADAMS COUNTY
THROUGH 400 PM CDT...
At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Plainfield, or 14 miles northeast of Friendship.
This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
The Leola Marsh Wildlife Area and The Colburn Wildlife Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4398 8964 4425 8972 4425 8960 4398 8960
TIME...MOT...LOC 2022Z 242DEG 2KT 4412 8961
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
FergusonSpecial weather statement, Aug 1, 2:35 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
335 PM CDT Thu Aug 1 2024
WIZ044-012100-
Adams WI-
335 PM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ADAMS COUNTY
THROUGH 400 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Wisconsin Dells. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
K And L Campground and Big Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4364 8976 4376 8973 4377 8965 4377 8960
4364 8960
TIME...MOT...LOC 2035Z 286DEG 4KT 4369 8966
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FergusonSpecial weather statement, Aug 1, 3:11 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
411 PM CDT Thu Aug 1 2024
WIZ029-034-012145-
Jackson WI-Clark WI-
411 PM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CLARK AND EAST
CENTRAL JACKSON COUNTIES THROUGH 445 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Shortville, or near
Neillsville, moving southeast at 5 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Ballard Road And Pray Avenue and Highway 95 And 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4449 9068 4454 9058 4443 9043 4436 9062
4443 9069
TIME...MOT...LOC 2111Z 316DEG 5KT 4447 9062
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonSpecial weather statement, Aug 1, 3:17 PM CST, 58 minutes before
Special Weather Statement
National Weather Service La Crosse WI
417 PM CDT Thu Aug 1 2024
WIZ044-012145-
Adams WI-
417 PM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ADAMS COUNTY THROUGH 445
PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
Adams, or near Friendship. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Friendship, Adams, Grand Marsh, and White Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4399 8988 4399 8968 4378 8967 4379 8988
TIME...MOT...LOC 2116Z 005DEG 3KT 4392 8980
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FergusonSpecial weather statement, Aug 1, 3:41 PM CST, 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
441 PM CDT Thu Aug 1 2024
WIZ034-012215-
Jackson WI-
441 PM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL JACKSON COUNTY
THROUGH 515 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 10 miles south of Shortville, or 15
miles south of Neillsville, moving east at 5 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
City Point, Pray, and Potters Flowage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4425 9055 4442 9059 4442 9032 4437 9031
4437 9032 4425 9032
TIME...MOT...LOC 2140Z 256DEG 5KT 4435 9047
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Ferguson